Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 80, NWS Paducah, KY

April 24, 2002Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 5:07 PM CDT for Carter County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2002, 5:07 PM CDT (22:07 UTC)
Expired
Apr 24, 2002, 5:30 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Carter County, MO

The radar

The Paducah radar (KPAH), 195 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 242207
SVRPAH
MOC035-242230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN MISSOURI

* UNTIL 530 PM CDT

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 8 MILES WEST OF ELLSINORE...MOVING EAST 
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER ELLSINORE AT 515 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DESTRUCTIVE WINDS...
DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF EITHER A TORNADO IS
SPOTTED...OR A TORNADO WARNING IS ISSUED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN PADUCAH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 24, 3:15 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED APR 24 2002

WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS
IN IFPS.

CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z.
THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES
EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL
ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL.

AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR
MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL
SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL
CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS
TIME.

FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT
TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE.

MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF
WILL DELAYED A LITTLE LONGER.

.PAH...NONE.

SMITH

In the hours before

Local storm report, Apr 24, 4:21 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0417 PM    ENFIELD                   IL   0.75 INCH HAIL
04/24/02   WHITE                          REPORTED BY EVANSVILLE
                                          MEDIA

0421 PM                              IL   1.75 INCH HAIL
04/24/02   WHITE                          REPORTED BY STATE POLICE

0410 PM    8NE MCLEANSBORO           IL   0.50 INCH HAIL
04/24/02   HAMILTON                       REPORTED BY SPOTTER

0400 PM    MCLEANSBORO               IL   1.75 INCH HAIL
04/24/02   HAMILTON                       REPORTED BY SHERIFF
Local storm report, Apr 24, 4:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    6W MCLEANSBORO            IL   1.75 INCH HAIL
04/24/02   HAMILTON                       REPORTED BY FIRE RESCUE

0423 PM    CARMI                     IL   1.75 INCH HAIL
04/24/02   WHITE                          REPORTED BY EVANSVILLE
                                          MEDIA

0415 PM    VAN BUREN                 MO   1.00 INCH HAIL
04/24/02   CARTER

0415 PM    VAN BUREN                 MO   FUNNEL CLOUD
04/24/02   CARTER                         REPORTED BY SPOTTER

0415 PM    1S VAN BUREN              MO   WIND DAMAGE
04/24/02   CARTER                         TREES DOWN ACROSS HIGHWAY
                                          103
Local storm report, Apr 24, 4:40 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0423 PM    VAN BUREN                 MO   TORNADO
04/24/02   CARTER                         SOUTH SIDE OF VAN BUREN.
                                          TREES AND POWER LINES
                                          DOWN. WINDOWS BLOWN OUT.
                                          REPORTED BY SHERIFF.

0439 PM    1E ELLSINORE              MO   TORNADO
04/24/02   CARTER                         TORNADO ON THE GROUND
                                          REPORTED BY STATE
                                          POLICE.
Local storm report, Apr 24, 4:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    MOUNT VERNON              IN   1.00 INCH HAIL
04/24/02   POSEY                          REPORTED BY EVANSVILLE
                                          EMA
Local storm report, Apr 24, 4:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    BUFKIN                    IN   1.75 INCH HAIL
04/24/02   POSEY                          REPORTED BY STATE POLICE

0456 PM    HIGHWAY 67                MO   1.00 INCH HAIL
04/24/02   BUTLER                         REPORTED BY EM
Local storm report, Apr 24, 5:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM                              MO   TORNADO
04/24/02   BUTLER                         REPORTED BY STATE POLICE
                                          IN NORTHERN BUTLER. ON
                                          THE GROUND ALONG HIGHWAY
                                          417.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:10 PM CDTSevere Thunderstorm WarningPAHCarter50 min
Apr 24, 12:06 AM CDTSevere Thunderstorm WarningPAHCarter, Ripley24 min
Apr 24, 12:18 AM CDTSevere Thunderstorm WarningPAHButler42 min
Apr 24, 7:28 AM CDTFlash Flood WarningPAHBollinger, Scott, Stoddard, Wayne3 hr
Apr 24, 3:33 PM CDTSevere Thunderstorm WarningPAHCarter57 min
Apr 24, 4:11 PM CDTTornado WarningPAHCarter34 min
Apr 24, 4:35 PM CDTTornado WarningPAHButler40 min
Apr 24, 4:36 PM CDTSevere Thunderstorm WarningPAHWayne39 min
Apr 24, 4:47 PM CDTSevere Thunderstorm WarningPAHBollinger58 min
Apr 24, 5:13 PM CDTTornado WarningPAHButler, Stoddard62 min
Apr 24, 5:28 PM CDTSevere Thunderstorm WarningPAHWayne47 min
Apr 24, 5:32 PM CDTSevere Thunderstorm WarningPAHCape Girardeau43 min
Apr 24, 5:46 PM CDTSevere Thunderstorm WarningPAHBollinger, Wayne44 min
Apr 24, 5:54 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard36 min
Apr 24, 6:20 PM CDTTornado WarningPAHScott, Stoddard25 min
Apr 24, 6:26 PM CDTSevere Thunderstorm WarningPAHNew Madrid64 min
Apr 24, 6:28 PM CDTSevere Thunderstorm WarningPAHButler47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.